Log in
PMRGCAuk
8,539 members14,588 posts

Black veil in low light

Hi Everyone

Just wondering if anyone else has experienced having a black or grey veil over their eye (just one) when the lights are switched off at night. I can't see any of the dim light in the room, but I can see bright light like the clock. It takes about 5-10 minutes to go away. I have been to the eye clinic and the doctor has said he doesn't know what it is and it would be expensive to find out.

17 Replies
oldestnewest

This may or may not be relevant, I had this for a few days about a week before I was diagnosed with GCA but not a known sign for GCA it was just ignored. All good wishes.

1 like
Reply

But it is - I have seen it mentioned a few times ""the sensation of a veil covering all or part of the vision" or words to the same effect.

1 like
Reply

I’ve had it for years. It’s so weird. I’ve had cataract surgery which didn’t change it. Surgeon thought it was just one eye taking longer to adjust to change in light. I don’t worry about it any more xxxx

Reply

Oddly enough after I started taking pred I found my adjustment to low light (e.g. when turning out bedroom light at night) became much slower and has remained so even at a very low dose. I wouldn't describe it as a veil, however, so maybe it's something different?

Reply

Um, maybe.. I have gone down to 8 mg of pred. and been there about 4 months. However this is not happening every night, which I would think might be the case if it was a light adjustment problem. But it is happening more frequently - at the beginning of the year, perhaps once a month, now about once a week.

Reply

Not to alarm you but whatever it is- the fact it is becoming more frequent could signify something more serious and given eyesight is so precious I would err on the side of caution and get another checkup soon - maybe from a different practitioner. I always think 'better safe' etc ....

Best wishes

Rimmy

Reply

The eye clinic does not sound very satisfactory, you need a second opinion. We have to be alert for cataracts. Are you in America?

Reply

No, New Zealand. The Specsaver optometrist found 2 small haemorhages and an epi-retinal membrane (small) and that is why I was sent there in the first place. But I think he tested everything like that again and couldn't find anything else - hence his comment. I did tell him I had PMR, and reminded him about the possibility of GCA. He did say he would see me again in 6 months - not much comfort considering the frequency it is now happening.

Reply

I'd go to a proper eye specialist if I were you, the Specsavers guy I saw in New Plymouth was not very with it but my eye specialist has been incredibly helpful.

Reply

Get checked for GCA.

Reply

I would be inclined to go back to eye clinic and remind him that it could be a symptom of GCA - and although “it would be expensive to find out” - it could be the difference in you losing your sight or not!

Reply

Well in answer to Angiejnz, it was the Specsaver lady that picked up several problems and sent me to the eye clinic at the hospital, so she did all the right things I think. And to Qubbie: I may have had GCA when I first had PMR, about 2 1/2 years ago, but I don't seem to have any other symptoms right now. ESR was 5, CRP less than 3 a few weeks ago.

Reply

Just to add my pennyworth really that you can't particularly go by your ESR and CPR readings to rule out GCA. I'm not saying that it is GCA although personally I would be looking for a second opinion just to make doubly sure. I have GCA and my readings are considered low . Also readings often lag behind symptoms.

Reply

One of the descriptions of visual disturbances in GCA is of "the sensation of a veil covering all or part of the vision"

2 likes
Reply

Mine was like a gray cloud in the centre of my vision which cleared in a few minutes, three days later it felt like someone had grabbed my eyeball and tried to twist it out of the socket, then they listened.

Reply

It sounds like those of you for whom this was GCA had it within about a week before GCA became apparent. I have had this for quite a few months. I don't think I had it any more frequently when I tapered from 9 mg to 8mg, though I did have headaches then, they now seem to have gone and could have been due to the stress I was under at the time, I'm really not sure.

Reply

It also can mean it's the vitreous fluid I think, something to do with detached retinas. I would go to another optician.

Reply

You may also like...